I am 2 months post heart/kidney transplant. I am on 3mg am, 2.5mg pm of Prograf daily and my blood levels are all over the place. They go from a 12, 4.5, 15, 22.3, 15, and this week it was a 6?? Does anyone know what could be causing such inconsistent levels? I always take my Prograf AFTER my blood test...which they always tell you to do AND I take my Prograf 12 HRS apart. I am soo confused by this and my Doctor doesn't seem to have any answers. He just adjust my dose according to what by blood levels are that week. I just hate that because when he has to up my Prograf level if my level was a 5, then I get ALOT of joint pain and stomach upset.
Has anyone else experienced crazy levels like this?
The problem is that you are ONLY two months post transplant. When I was two months post tx I had diabetes, alt/ast all over the place, and no certainty how all this was going to turn out. Your support staff has probably told you this. Think of a ball on a string: when you swing it it oscillates back and forth until it comes to a stop, that will be your steady state after your body adjusts to your new components. It is such a rush to wake up and find out your still alive that your emotions have you swinging between tears and laughter just to be able to smell the air! Good luck and just chill for about a year. Hugs.
ltx UCLA, 5/03
Teresa, The first 6 months the levels will fluctuate. Make sure you take them at exactly (or as close to) the same time every day 12 hrs apart. Schedule your blood tests about and hour before you have to take your prograf. The blood test should be as close to the next 12 hr dosage as possible. It takes time to adjust your levels since your body is adjusting to your new organs. i had a liver and kidney tx and my prograf levels jumped all over also. I'm down to 1.5 in am and 1 in pm. I started out taking 3 and 3 and my levels were up aroung 7 to 12 in the beginning. Now they are down to 4 to 5. Check your pills. The pharmacy made a mistake on mine last month and gave me 5 mg for the .5 mg and my level jumped up to 12. The Hospital called thankfully and I checked the pills and they were 5 mg. The bottle was labeled correctly. Keep talking to your doctor. They check the prograf level and also all the other blood test results to make sure you are ok. Just remember, the prograf level will jump around for awhile, but keep in touch with the Doctor.
Be patient. You are only 2 months out. It takes a while for things to stabilize. You actually are on a low dose all things considered. At 2 months post liver transplant I was on 6 mg 2 X day now I am on 3mg 2 X day. Blessings to you.
Mine was all over the scale for the first three months, then it stabilized and I have had only one change since. I am five years out now. My doctors were not too concerned, so I befriended a nurse. She assured me that it was not unusual for levels to jump around with no real trends until the body and the new parts adjust to the meds.
I just read your Caring Bridge site. I had my transplant (liver) at Northwestern also. Really a great place.
I remember that I had some fluctuation when I first got out of the hospital, and that was about six months after my transplant (I was in the hospital awhile due to a complication after the surgery). My prograf had to be adjusted several times within the first year. However, since then, my Prograf level has been fairly consistant, and I have remained on the same dose 2 mg twice a day for most of the time since after that first year. It could be your body is still trying to adjust to the medication, and this may be harder to do as your body is also trying to recover from the transplant surgery. I had side effects from the surgery that lasted almost two years afterward and then went away as I guess it took that long for the body to fully heal in my case. I hope that you will soon see these numbers to stabilize, but remember it can take some time. I would just suggest keeping in close communication with your doctor or transplant team, and if you feel in any way different or have a concern, do not hesitate to contact him or her. I will keep you in my thoughts and prayers. Best of wishes and many hugs are being sent your way on the wings of hope.
Maybe a different anti rejection med would work better. Or, combining cellcept with the prograf might make a difference.